Author Topic: New EMA advice for PML prevention with fingolimod in MS  (Read 108 times)

0 Members and 0 Guests are viewing this topic.

Offline agate

  • Administrator
  • *****
  • Posts: 8244
  • MS diagnosed 1980
  • Location: Pacific Northwest
New EMA advice for PML prevention with fingolimod in MS
« on: December 19, 2015, 05:44:35 pm »
EMA = European Medicines Agency. It has been in existence for 20 years and monitors medicines used throughout the European Union.

From Medscape, December 18, 2015:

Quote
New EMA Advice for PML Prevention With Fingolimod in MS

Pauline Anderson


Patients with multiple sclerosis (MS) should be evaluated before, and regularly during, treatment with fingolimod (Gilenya, Novartis) to identify signs and symptoms possibly linked to progressive multifocal leukoencephalopathy (PML) or basal cell carcinoma (BCC), according to new recommendations issued by the European Medicines Agency (EMA) with the aim of minimizing PML risk with treatment.

Before starting fingolimod, physicians should obtain a baseline MRI scan as a reference, said the EMA in a statement released today. During routine MRI, they should pay attention to lesions suggestive of PML.

If PML is suspected, MRI should be performed immediately and treatment with fingolimod should be suspended until PML has been excluded, said the agency.

PML, a rare brain infection linked to the JC virus, causes symptoms that may be similar to those of an MS attack and may result in severe disability or death. Symptoms may include changes in mood or behavior, memory lapses, and speech and communication difficulties.

Fingolimod reduces the activity of the immune system, in particular of T cells. For this reason, patients treated with this medication may be at higher risk for infections and diseases, including PML and certain cancers.

PML is more likely to occur during treatment with fingolimod if patients were previously treated with natalizumab (Tysabri, Biogen), another MS drug that suppresses the immune system. However, three recent confirmed cases of PML were reported in patients taking fingolimod who had not been treated with natalizumab.

The EMA urged doctors to be alert about the risk for PML with fingolimod and to inform patients and caregivers of early signs and symptoms suggestive of PML. They should tell patients to seek medical advice if they think their disease is getting worse or if they notice any new or unusual symptoms.

PML can occur only in the presence of JC virus infection. The EMA noted that the influence of lymphopenia on the accuracy of the anti-JC virus antibody test has not been studied in patients treated with fingolimod. Doctors should also note that a negative antibody test result does not preclude the possibility of subsequent JC virus infection, said the agency.

Patients taking fingolimod may also be at higher risk for BCC. Although BCC is a slow-growing skin cancer that almost never spreads to other parts of the body or becomes life-threatening, it can be disfiguring if not treated promptly.

Some 151 cases of this cancer have been reported in patients taking fingolimod. The agency stressed fingolimod must not be used in patients with BCC or any other type of cancer.

The EMA recommends an evaluation of the skin to look for sores, lumps, or lesions that might be a sign of cancer before starting treatment with fingolimod. This examination should then be repeated once a year during treatment with this drug.

Fingolimod isn't the only oral MS drug linked to PML. To date, four cases have been tied to the use of dimethyl fumarate (Tecfidera, Biogen). Tecfidera, an oral agent taken twice daily, has been available for the treatment of MS since 2013. The generic compound, dimethyl fumarate, and similar products containing fumaric acid esters have long been used to treat psoriasis.

As well as the four cases of PML in patients with MS, about 10 cases in patients with psoriasis have reportedly been linked to such products.

MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.